Medline ® Abstract for Reference 14
of 'Taxane-induced pulmonary toxicity'
Pulmonary toxicity from novel antineoplastic agents.
Dimopoulou I, Bamias A, Lyberopoulos P, Dimopoulos MA
Ann Oncol. 2006;17(3):372. Epub 2005 Nov 16.
BACKGROUND: The pulmonary side-effects induced by novel antineoplastic agents have not been well characterized.
METHODS: To further investigate this topic, relevant English and non-English language studies were identified through Medline. For our search we used the generic names of novel cytotoxic or non-cytotoxic antineoplastic agents and the key phrases pulmonary/lung toxicity, dyspnea, pneumonitis, acute lung injury, acute respiratory distress syndrome and alveolar damage. The references from the articles identified were reviewed for additional sources. Abstracts from International Meetings were also included. Furthermore, information was obtained from the Pneumotox website, which provides updated knowledge on drug-induced respiratory disease as well as from pharmaceutical websites.
RESULTS: Most novel antineoplastic drugs may induce pulmonary toxicity, which involves mainly the parenchyma, and less frequently the airways, pleura or the pulmonary circulation. Furthermore, a subset of these agents impairs pulmonary function tests. The exact incidence of lung toxicity remains unclear. The most common patterns consist of dyspnea without further details and infiltrative lung disease (ILD), denoting changes in the interstitium or alveoli. The diagnosis is one of exclusion. ILD is usually benign and responds to appropriate treatment; however, fatalities have been reported.
CONCLUSIONS: Clinicians should be aware of the potential of most novel antineoplastic agents to cause lung toxicity. A high index of suspicion is required if these are combined with other cytotoxic drugs or radiation.
Second Department of Critical Care Medicine, Attikon University Hospital, Athens, Greece. email@example.com